If we're lucky, there's someone keeping track of what happens to people who use the product, but most often no one does.
So whenever you try an ingestible product, be aware that you're part of the testing protocol. Whether you want to be or not.
Here's the latest example: "Heartburn pills and some very uncomfortable questions... They help millions - yet now doctors warn of long-term side effects":
"...To begin with, the pills had a wonderful effect.Turns out Proton-Pump Inhibitors, as heartburn pills are known, can block the body from absorbing magnesium, a crucial nutrient. Whoops...
"‘Suddenly the pain was gone,’ she recalls. ‘I could eat all those foods I’d been avoiding, like pastries.’
"But then in 2006, after she’d been taking the pills for 20 years, her health began to decline.
"‘I was getting so tired,’ she says. ‘At night in bed my feet would swell up like balloons. And my appetite had gone — over a year or so I lost four stone.
"'My friends started saying I looked really drained. I had no idea what was wrong with me.’
"Her GP ran some tests and found that she had very low levels of magnesium..."
But that's not all!
"...Just last week U.S. researchers found PPIs raise the risk of developing the superbug C. difficile by two thirds, and warned they should be used ‘more prudently’...."C. difficile is one of the most prevalent and nasty bugs you can get from a hospital stay... It's a major health issue.
And there's more!
"...Another fairly well known side-effect is an increased risk of bone fracture when PPIs are used for longer than a year.That's priceless. The second pill that the doctor prescribes to counter the side-effects of the first pill makes the first pill useless. I wonder how many millions of people are taking both these pills, with all their other side effects, and getting no relief whatsoever from their orginal ill?
"This could be because low magnesium levels can reduce the body’s ability to absorb calcium, needed for bone strength.
"Many people with osteoporosis are prescribed the bone-protecting drugs bisphosphonates, but these can cause heartburn, so PPIs are often also prescribed to stop it.
"Yet PPIs can cut the effectiveness of bisphosphonates to almost zero, according to a study in the Archives of Internal Medicine last year...."
"...When PPIs first came out, the big hope was they’d cut rates of oesophageal cancer by reducing acid damage to the oesophagus from reflux.Oh well, so much for that. But at least they help gastric reflux, right?
"That hasn’t happened; in fact, rates of oesophageal cancer are rising faster than any other.
"Research published last year in the journal Archives of Surgery found that successfully controlling the symptoms of acid reflux with the drugs actually ‘increased’ the risk of cancer rather than reducing it.
"How could this be so?
"‘Less acid means less pain from heartburn,’ says Dr Steven DeMeester, a gastroesophageal expert at the University of Southern California. ‘But there’s a suggestion it is not the acid that causes the problem to the cells in the gullet, but other chemicals in the stomach fluid that is leaking out. PPIs do nothing to stop the leaking.’..."
"...And, worryingly, studies have suggested it is very hard to come off PPIs.Wow, symptoms come back worse with the drug... so in the long term you're better off with the placebo. Why do doctors continue to prescribe these horrors?
"The symptoms come back with a vengeance, and people once again reach for the pills.
"In 2009, Danish researchers gave PPIs or a placebo to 120 healthy volunteers and found nearly half of those on the drug developed symptoms of gastric reflux within just two months after they’d stopped taking the drugs, compared with 15 per cent on the placebo.
"It’s thought that once acid production is no longer suppressed, the body naturally ramps up acid production so heartburn symptoms come back stronger than ever."
"...But many doctors feel under pressure to give their patients a speedy solution."And as one doctor notes:
"...Shaw Somers, a gastric specialist from St Richard’s Hospital in Chichester, advises: ‘Taking PPIs as a short-term way of dealing with occasional bouts of heartburn flare-up works fine for most patients.Lovely. Caveat emptor.
"'But if you need to take them all the time you are at much greater risk of damaging side-effects.
"‘Of course, the drug companies will keep very quiet about this until they are formally required to look into it.’
So if you've got heartburn (formally known as GastroEsophageal Reflux Disease - GERD) what do you do?
"Those of us in the business of treating patients with low-carbohydrate diets have known for years that these diets successfully treat GERD virtually 100 percent of the time."I have a good friend who came down with heartburn during his morning run. It was so bad he collapsed on the side of the road, thinking he was having a heart attack. After a great deal of needling from me and his new girlfriend, he decided to try a gluten-free (and therefore lower-carb) diet. He's completely cured, with no pills, and no nasty side-effects.
That's worth a shot, in my opinion.
Incidentally, the biggest consumers of antacid medications aren't people, they're cattle in feedlots. Cattle in feedlots are fed grain to fatten them up, or increase milk production.
"...Relatively high grain rations are fed today for various reasons. The modern dairy cow is genetically superior for its capability to maintain levels of high production and performance cost effectively by elevated nutrient density through increased grain proportions providing necessary energy. However, a consistent reliance upon finely chopped, fermented feeds, and increased grains, retards rumen fermentation by decreased pH."The grains give them heartburn.
So I think it's pretty safe to say that grains cause heartburn, and if you'd like to cure your heartburn, you're best off avoiding them.
And no side-effects.
P.S. Fox News star Bill O'Reilly has read Wheat Belly, and cut back his wheat consumption:
“My cholesterol has dropped big time. My indigestion, gone away. And so have my allergies.”Emphasis mine.
P.P.S. Thanks to Seth, here's another, similar post on the NY Times web site, linking to the FDA warnings on PPIs and listing even more nutritional deficiencies that can be linked to PPIs, and other drug interactions:
"...Studies have shown long-term P.P.I. use may reduce the absorption of important nutrients, vitamins and minerals, including magnesium, calcium and vitamin B12, and might reduce the effectiveness of other medications, with the F.D.A. warning that taking Prilosec together with the anticlotting agent clopidogrel (Plavix) can weaken the protective effect (of clopidogrel) for heart patients...."The Times article paints a worse picture than the Daily Mail article above does, and also links to the FDA advisories and other research.